Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS El Paso, TX

August 9, 2008Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 9, 2008, 3:36 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 3:36 PM MDT (21:36 UTC)
Expired
Aug 9, 2008, 4:15 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 092136
SVREPZ
NMC017-051-092215-
/O.NEW.KEPZ.SV.W.0039.080809T2136Z-080809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
336 PM MDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 415 PM MDT

* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAN LORENZO...OR ABOUT 25 MILES EAST OF SILVER CITY...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY 
  RURAL AREAS OF THE INDICATED COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3290 10781 3269 10760 3260 10777 3261 10779
      3261 10787 3261 10788 3280 10799
TIME...MOT...LOC 2134Z 339DEG 21KT 3274 10782

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:31 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 9, 3:31 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MDT SAT AUG 9 2008

.SYNOPSIS...
SURFACE MOISTURE WILL CONTINUE TO FUEL ISOLATED AND SCATTERED
THUNDERSTORMS EACH AFTERNOON AND EVENING FOR THE NEXT WEEK.
TEMPERATURES WILL RUN AT OR A LITTLE ABOVE NORMAL THROUGH THE END
OF THE COMING WEEK.

&&

.DISCUSSION...
LITTLE CHANGE EXPECTED ON THE BROAD PATTERN FOR THE NEXT FOUR OR
FIVE DAYS. WE ACTUALLY HAVE TWO COMPETING FORCES HAVING AN
INFLUENCE ON OUR WEATHER. FIRST ALOFT WE HAVE AN AREA OF HIGH
PRESSURE CENTERED ROUGHLY OVER THE CENTRAL ARIZONA/NEW MEXICO
BORDER. THE HIGH WILL HAVE A TENDENCY TO SUPPRESS CONVECTION WITH
WARMER TEMPERATURES ALOFT AND SOME SINKING AIR. BUT AT THE SURFACE
WE CONTINUE TO HAVE A DECENT MOISTURE INFLOW INTO THE AREA. THERE
IS A FAIR AMOUNT OF MOISTURE IN JUST ABOUT ANY DIRECTION SO ALMOST
ANY WIND DIRECTION WILL CONTINUE TO ADD MOISTURE TO THE AREA. WITH
PLENTY OF MOISTURE AT THE SURFACE WE WILL CONTINUE TO SEE
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR THE
NEXT SEVERAL DAYS. IN ADDITION WITH THE HIGH ALOFT WE WILL HAVE
VERY LITTLE STEERING WINDS SO THE STORMS THAT DO POP UP WILL BE
VERY SLOW MOVING...AND IN THIS MOIST ENVIRONMENT THAT COULD LEAD
TO SOME ISOLATED HEAVY RAINFALL TOTALS. SO ILL WORD THE ZONES FOR
SCATTERED THUNDERSTORMS IN THE MOUNTAIN TODAY AND IN THE LOWLANDS
TONIGHT...AND WE WILL SEE THAT PATTERN REPEAT INTO THE FIRST PART
OF NEXT NEXT WEEK. TOWARD THE END OF NEXT WEEK THE EXTENDED MODELS
DIFFER SOMEWHAT ON HOW TO HANDLE THE UPPER HIGH. THE ECMWF MOVES
THE HIGH OFF TOWARD NEVADA AND UTAH...WHILE THE GFS AND DGEX
SUPPRESS THE HIGH TO THE SOUTH. EITHER WAY THIS OPENS THE DOOR TO
SOME SHORT WAVES THAT WILL MOVE ACROSS NORTHERN NEW MEXICO. RIGHT
NOW THAT IS A LITTLE TO FAR NORTH TO HAVE MUCH OF AN INFLUENCE ON
OUR WEATHER SO THE ISOLATED TO SCATTERED DIURNAL POPS WILL
CONTINUE THROUGH THE END OF THE WEEK.

TEMPERATURES THIS WEEK WILL RUN A LITTLE ABOVE NORMAL WITH THE HIGH
ALOFT. BY THE END OF THE WEEK WITH THE HIGH MOVING OFF A BIT WELL
SEE AFTERNOON HIGHS DROP A FEW DEGREES BACK TO SEASONAL NORMALS.

&&

.AVIATION...
VALID 10/0000Z - 11/0000Z
MAINLY VFR CONDITIONS THROUGH THE PERIOD. HOWEVER...MVFR TO IFR
CONDITIONS ARE EXPECTED IN AND NEAR SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING INTO TONIGHT. WINDS NEAR STORMS WILL BE
STRONG AND GUSTY. SEE APPROPRIATE TAFS FOR MORE DETAILS.

&&

.FIRE WEATHER...
A LARGE AREA OF HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA
THROUGH THE MIDDLE OF NEXT WEEK BRINGING GENERALLY LIGHT WINDS
AND ABOVE NORMAL TEMPERATURES. MOIST AIR TRAPPED UNDER THAT HIGH
PRESSURE...COMBINED WITH DAYTIME HEATING...WILL ALLOW ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND
EVENING. AREAS OF HEAVY RAIN WITH LOCALIZED FLOODING ARE POSSIBLE.
THERE ARE NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  95  73  96  72 /  30  20  30  20  20
SIERRA BLANCA TX        64  91  65  91  68 /  30  20  30  20  20
LAS CRUCES              69  94  69  96  69 /  30  20  30  20  20
ALAMOGORDO              66  93  67  92  68 /  30  30  30  20  20
CLOUDCROFT              48  72  50  72  52 /  30  30  40  30  30
TRUTH OR CONSEQUENCES   66  92  67  93  66 /  40  30  30  20  20
SILVER CITY             58  83  59  88  59 /  40  40  30  30  30
DEMING                  66  92  67  92  67 /  40  30  30  30  20
LORDSBURG               66  91  67  97  65 /  40  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Aug 9, 11:27 AM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1127 AM MDT SAT AUG 9 2008

NMZ022>025-030>032-TXZ055-056-101730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1127 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE HEAVY RAINFALL OF
OVER AN INCH IN AN HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE NEXT
SEVEN DAYS DURING THE AFTERNOON AND EVENING. LIKE TODAY A FEW
STORMS MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:13 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 9, 4:47 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 9, 5:42 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.